Side-effects

Key points

  • Many side-effects are the result of your body getting used to a new drug.
  • Other medicines can be taken to help control side-effects.
  • Possible side-effects should be taken into account when choosing your treatment combination.

We take medicines to make us better or to keep us well, but all medicines can cause unwanted effects. These are usually called side-effects, but you may also hear them referred to as ‘secondary effects’, 'adverse effects' or 'adverse drug reactions'.

Side-effects can be experienced by anyone taking anti-HIV drugs – even people who have an undetectable viral load and high CD4 cell count and don’t have any symptoms of HIV infection. But that doesn’t mean that everyone who takes anti-HIV drugs will definitely have side-effects – many people don’t experience any at all.

The drugs recommended for people starting HIV treatment for the first time generally have few side-effects. However, any possible side-effects should be taken into consideration when choosing your treatment combination and your doctor will discuss these with you. Your doctor will also be able to suggest treatments to minimise the impact of side-effects if you do experience them.

Side-effects soon after starting treatment

The most common side-effects are the result of your body getting used to a new drug and, after a few weeks, these side-effects usually lessen or go away completely.

Some common short-term side-effects of anti-HIV drugs are:

Mood and sleep problems, sexual problems and rash are also possible side-effects of some anti-HIV drugs. (See below for information on rash as an allergic reaction.)

Talk to your doctor about any side-effects you are experiencing for advice on how they can be managed. Your doctor may suggest other medicines to control some of these side-effects such as anti-diarrhoea medication, anti-sickness medication (called anti-emetics), or painkillers.

Hypersensitivity (allergic) reactions

Some anti-HIV drugs have a risk of causing a hypersensitivity (allergic) reaction. The drugs with the greatest risk of hypersensitivity are abacavir and nevirapine.

Abacavir (Ziagen, Kivexa, Triumeq) can cause a serious allergic reaction in some people. Before starting this drug, you will have a genetic test to see if you have a particular gene that is associated with having this reaction. If the test is positive, you must not take abacavir.

Nevirapine (Viramune) can cause a serious allergic reaction in some people; this is more likely in the first 18 weeks of treatment.

Glossary

symptom

Any perceptible, subjective change in the body or its functions that signals the presence of a disease or condition, as reported by the patient.

 

hypersensitivity

An allergic reaction.

undetectable viral load

A level of viral load that is too low to be picked up by the particular viral load test being used or below an agreed threshold (such as 50 copies/ml or 200 copies/ml). An undetectable viral load is the first goal of antiretroviral therapy.

rash

A rash is an area of irritated or swollen skin, affecting its colour, appearance, or texture. It may be localised in one part of the body or affect all the skin. Rashes are usually caused by inflammation of the skin, which can have many causes, including an allergic reaction to a medicine.

viral load

Measurement of the amount of virus in a blood sample, reported as number of HIV RNA copies per milliliter of blood plasma. The VL is an important indicator of HIV progression and of how well treatment is working. 

 

Some people have also had a very rare allergic reaction to the following drugs:

  • atazanavir (Reyataz, Evotaz)
  • darunavir (Prezista, Rezolsta, Symtuza)
  • dolutegravir (Tivicay, Triumeq)
  • efavirenz (Sustiva, Atripla)
  • etravirine (Intelence)
  • maraviroc (Celsentri)
  • raltegravir (Isentress)
  • rilpivirine (Edurant, Eviplera, Odefsey).

An allergic reaction can be very dangerous. If you are about to start one of these drugs, it is a good idea to talk to your doctor about the possible signs of an allergic reaction. A rash together with a fever can be a sign of a reaction.

You should contact your doctor (or A&E if out of hours) immediately if you experience any symptoms suggesting that you might be having an allergic reaction to a drug.

Taking control of side-effects

If you do experience side-effects of anti-HIV drugs, it is good to know that something can nearly always be done about them. There are also some things you can do to reduce the risk of side-effects or make them less severe if you do experience them.

  • Tell your doctor about other medications you are taking. This includes prescription, over-the-counter, herbal or recreational drugs. Some side-effects can be caused by interactions between several different drugs. It is also important to tell your doctor about any allergies you have to medications and other health conditions.
  • Look after yourself. Eat a healthy, balanced diet; make sure you get enough sleep; try to give up smoking; exercise regularly; and cut back on alcohol and recreational drugs.
  • Report side-effects to your doctor. It is very important to talk to your doctor about any side-effects or symptoms you experience, even if you are not sure whether the drugs you are taking are the cause. It can often help to make some notes about your symptoms before your appointment, for example when the symptoms started and any pattern you have noticed. It is especially important to report a side-effect if it means you are less likely to take your HIV treatment in the right way and at the right time (known as adherence).

Daily pattern to side-effects

There can be a daily pattern to side-effects, linked to the time you take your medicines and also to the processing of the drug by your body. It might be possible to minimise the inconvenience that this causes by adjusting the time at which you take your medicines. For example, efavirenz (Sustiva, also in the combination pill Atripla) can cause dizziness and other psychological side-effects. Many people overcome these by taking their daily dose of the drug just before going to bed.

Longer-term side-effects

The benefits of taking HIV treatment far outweigh the risks, but some HIV treatment has been linked to an increased risk of longer-term side-effects developing. These include bone, liver and kidney problems, heart disease and metabolic changes. Longer-term side-effects are less common than short-term side-effects.

After starting HIV treatment you’ll have regular blood tests to see if you’re at risk of developing any serious side-effects, and you should mention any unusual symptoms to your doctor. These tests can identify small changes in how your body is working, so that you and your doctor can decide to make changes to your treatment, or take other action, before any serious problems develop.

"Your doctor can usually do something about side-effects, so it makes good sense to mention any that you’re experiencing.”

Some older anti-HIV drugs, which are now avoided as much as possible, can cause the long-term side-effects lipodystropy, peripheral neuropathy, and lactic acidosis, a very rare but serious condition.

Changing treatment due to side-effects

Your doctor can usually do something about side-effects, so it makes good sense to mention any that you’re experiencing. If side-effects do persist, changing treatment may be an option. All anti-HIV drugs can cause side-effects, so it is possible that the drug you switch to might involve a risk of side-effects as well.

If your viral load is undetectable and you have no resistance to anti-HIV drugs then you should be able to switch to a different treatment. But don’t stop taking your anti-HIV drugs without talking to your doctor.

Next review date
Related topics